A visit with the Great Scott

Well, the much awaited meeting with The Great Scott (this is my pet name for my neurologist, Dr. Scott) was slightly more helpful than I expected.

It does throw me that the entire time he is talking to me, he is also talking to his little dictaphone and it goes something like this…

– are you having trouble with daily tasks? What do you do again?

– I’m managing director of an ad agency, my job requires travel and it’s become an issue for me.

– patient is managing director. Travel an issue.

And on and on like that the entire time I’m in his office.

He had to admit, I seem to be getting worse. But we can’t know for sure if it’s a “progression of the disease” (patient could be experiencing new disease activity) or a result of the drug (patient not responding to tysabri as hoped). So I’ll get a new MRI to see if I am “progressing” (the patient finds this ironic).

I’m going to every other month on my current treatment. Then TGS aims to transition me to a new therapy that is pending FDA approval currently. He thinks I could be on this new drug by end of March 2017. (Patient tapering tysabri. Steroid hit may be necessary if relapse intensifies). The new drug is supposed to be pretty wondrous. So…we shall see.

Now, I was still waiting to get insurance approval for Provigil – the drug that could help my fatigue (patient’s fatigue continues to be at debilitating levels). But as luck would have it, the BCBS insurance I have denied my appeal. So TGS wrote me a script anyway so I could give it a try. When I went to the pharmacy to pick it up, my neighborhood pharmacist and I began a new relationship – one where he feels more like my dealer than my pharmacist. “How much for 5?” “I can do 5 for $50.” “Ok. I’m in.” If it works, and it really helps me, I will be forking out $500 a month for the pleasure of potentially not sleeping my life away. (Patient wonders…Perhaps cocaine would be cheaper? Who knows? Patient has never bought cocaine before).

He also wrote me a script for the spasticity in my legs. I take it at night. I believe it’s a muscle relaxer. It said on the patient information sheet it can cause “vivid hallucinations.” Well if that means the most fucked up, horrifying, technicolor epic dream that I could not wake up from…yeah. I had that side effect. I won’t be taking that drug again. I’d rather have spastic legs. Not being able to wake up from a terrifying dream is a horrible feeling.

So…new MRI (patient can’t wait). Potential new disease modifying drug. (Patient is losing patience with the FDA). New script for Provigil (patient isn’t made of money but will dip into the fancy backpack budget to fund this new habit). New leg-spasticity drug that I won’t be taking again (patient is crazy enough all on her own) happens to be free. Because…of course it is.

I have a business trip coming up. I’ll be popping those golden $10 pills and hoping for the best. (Patient continues to adjust…poorly…but inevitably).

Tell me what you think...